New Mexico, 2022

Hail and Damaging Wind in New Mexico, April 27, 2022

April 27, 2022 · NWS ABQ · 3 events in 2 counties and zones

Low-level southeasterly return flow setting up across eastern New Mexico allowed the dryline to develop across the plains on April 27, 2022. Increasing moisture along with an unstable atmosphere and an ample amount of wind shear allowed for the development of afternoon thunderstorms along the dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Low-level southeasterly return flow setting up across eastern New Mexico allowed the dryline to develop across the plains on April 27, 2022. Increasing moisture along with an unstable atmosphere and an ample amount of wind shear allowed for the development of afternoon thunderstorms along the dryline. A few of these thunderstorms did become strong to severe. A trained spotter near Clayton reported severe winds while spotters in Quay County reported one inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 27, 4:55 PM MST, 15 minutes earlier.

Area forecast discussion, Apr 27, 4:55 PM MST, 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
555 PM MDT Wed Apr 27 2022

.AVIATION...
00Z TAF CYCLE
VFR conditions are prevailing across most of northern and central New
Mexico early this evening, however local visibility reductions from
wildfire smoke are ongoing over the northern mountains of the state.
Also, a couple of isolated strong thunderstorms are also ongoing
over east central to northeastern New Mexico, and while these are
producing locally heavy downpours with large hail and gusty downburst
winds, they will be exiting into west Texas around sunset. After
briefly exiting New Mexico, low level moisture is expected to return
to the far eastern tier of the state toward dawn Thursday when
scattered MVFR to IFR ceilings will be possible, mainly at KCAO and
KCVN. Elsewhere, breezes will subside after sunset with moderate
gusts redeveloping Thursday afternoon with many locations
occasionally reaching 25 to 35 kt.

52

&&

.PREV DISCUSSION...315 PM MDT Wed Apr 27 2022...
.SYNOPSIS...
Drier air will sweep from west to east over New Mexic tonight but
not before a few strong to severe thunderstorms with large hail and
damaging winds track over the eastern plains. Storms and moisture
should exit the state into Texas this evening. Critical fire weather
conditions will ease over western and central New Mexico this evening
as well but will return Thursday to the east and south as very dry
weather, warmer than normal temperatures and strong southwest winds
combine. The strongest winds are possible Friday with gusts up to 60
mph over the Sangre de Cristo Mountains and adjacent highlands
resulting in widespread critical fire weather conditions. Breezy to
windy and dry weather persists over the weekend and early next week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Observations at mid afternoon suggest the general model trends of
drier air sweeping from west to east over NM through this evening
will pan out. A few gusty showers and storms along and west of the
central mountain chain should diminish by sunset, while a few strong
to severe storms in the eastern plains will continue to track east
and northeast and should move into Texas by mid evening along with
most of the low level moisture. Models suggest some of the low level
moisture may attempt to return into southeast/far east central NM
tonight with a possible round of low clouds setting up over the far
eastern tier of counties. Winds Thursday don't appear to be strong
enough for Wind Advisories at this time, but Friday's winds will need
some highlights, especially along the central mountain chain. Highs
Thursday will be 5-15 degrees warmer than normal. Some cooling is
expected over the west and north Friday but only a couple of degrees
from normal. Friday night lows dip around 5 degrees below average
over the north, but stay above average south.

LONG TERM...(SATURDAY THROUGH TUESDAY)...
Moisture will attempt to slosh back and forth over eastern NM
Saturday night/Sunday and again Monday night/Tuesday. There may be
some convective activity near the eastern NM/TX border but models
differ exactly where the dryline will be. Tuesday could be quite
windy and dry but models also differ on the track of a storm system
to our north.

&&

.FIRE WEATHER...
Strong southwest winds will continue to transport drier air over
portions of western and central New Mexico this afternoon. A few dry
showers and storms with gusty winds will persist until around sunset
over central New Mexico while some wetter activity, and even a few
strong to severe storms containing large hail, will be found east of
the central mountain chain. Cell motion will generally be to the
northeast and east.

As moisture is swept eastward and back into Texas, much drier
overnight humidities will result tonight. This will precede very dry
humidities on Thursday as southwest winds strengthen and combine
with high Haines and warmer than normal temperatures. Critical
conditions appear widespread Thursday for all but the Northwest
Plateau and North Central Mountains where elevated to locally
critical conditions are possible. Along and east of I-25 and along
and south of I-40, 5-10 hours of single digit humidities are
forecast.

Thursday night will see overall poor humidity recoveries. Ridgetop
winds start to increase Thursday night in advance of a storm system
forecast to pass north of New Mexico Friday. Critical conditions
area wide are expected to develop rapidly Friday mid morning and
persist through mid Friday evening before easing. West to northwest
wind gusts may reach 55-60 mph especially along and east of the
central mountain chain, and where single digit humidities may
persist for 10-15 hours.

Breezy to windy weather will be combined with very low daytime
humidities for more critical conditions Saturday through Monday,
although areal coverage may not be so widespread as Thursday and
Friday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for the following
zones... NMZ101-105>107-109.

Red Flag Warning from 9 AM to 9 PM MDT Friday for the following
zones... NMZ101>109.

Red Flag Warning from 1 PM to 8 PM MDT Thursday for the following
zones... NMZ103>109.

&&

In the hours before

Special weather statement, Apr 27, 1:38 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
238 PM MDT Wed Apr 27 2022

NMZ230-272115-
Union County-
238 PM MDT Wed Apr 27 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN UNION
COUNTY THROUGH 315 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mount Dora, or 19 miles west of Clayton, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grenville, Clayton Lake State Park and Mount Dora.

This includes Highway 64 between Mile Markers 403 and 421.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3644 10353 3660 10362 3676 10331 3652 10317
TIME...MOT...LOC 2037Z 245DEG 15KT 3655 10350

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Apr 27, 2:03 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
303 PM MDT Wed Apr 27 2022

NMZ230-272130-
Union County-
303 PM MDT Wed Apr 27 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL UNION
COUNTY THROUGH 330 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clayton Lake State Park, or near Clayton, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clayton, Clayton Lake State Park and Seneca.

This includes Highway 64 between Mile Markers 424 and 429.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3650 10304 3644 10304 3640 10327 3658 10334
      3671 10300 3650 10300
TIME...MOT...LOC 2103Z 251DEG 23KT 3653 10322

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Apr 27, 2:13 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
313 PM MDT Wed Apr 27 2022

NMZ232-272145-
Eastern San Miguel County-
313 PM MDT Wed Apr 27 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL SAN
MIGUEL COUNTY THROUGH 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking two strong thunderstorms
around 9 miles northwest of Conchas Dam, or 27 miles southwest of
Mosquero, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bell Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3543 10441 3552 10441 3556 10399 3542 10399
TIME...MOT...LOC 2112Z 255DEG 24KT 3550 10431

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44
Special weather statement, Apr 27, 2:34 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
334 PM MDT Wed Apr 27 2022

NMZ232-272200-
Eastern San Miguel County-
334 PM MDT Wed Apr 27 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN SAN
MIGUEL COUNTY THROUGH 400 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Conchas Dam, or 18 miles southwest of Mosquero, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bell Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3558 10383 3544 10415 3558 10428 3578 10405
      3578 10401
TIME...MOT...LOC 2133Z 233DEG 15KT 3556 10415

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Apr 27, 3:03 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
403 PM MDT Wed Apr 27 2022

NMZ232-233-272230-
Eastern San Miguel County-Guadalupe County-
403 PM MDT Wed Apr 27 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL SAN
MIGUEL AND NORTHEASTERN GUADALUPE COUNTIES THROUGH 430 PM MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Cuervo, or 20 miles northeast of Santa Rosa, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central San
Miguel and northeastern Guadalupe Counties.

This includes State Road 104 between Mile Markers 64 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3514 10413 3511 10413 3503 10446 3517 10454
      3536 10424 3515 10410
TIME...MOT...LOC 2203Z 241DEG 17KT 3514 10441

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Apr 27, 3:35 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
435 PM MDT Wed Apr 27 2022

NMZ232-233-272300-
Eastern San Miguel County-Guadalupe County-
435 PM MDT Wed Apr 27 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN SAN
MIGUEL AND NORTHEASTERN GUADALUPE COUNTIES THROUGH 500 PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Conchas, or 28 miles west of Tucumcari, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conchas and Conchas Lake State Park.

This includes State Road 104 between Mile Markers 63 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3525 10385 3526 10386 3523 10393 3513 10426
      3529 10436 3551 10394 3527 10379
TIME...MOT...LOC 2234Z 243DEG 28KT 3525 10423

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

44

The radar

The Cannon AFB radar (KFDX), 82 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Quay

When
April 27, 5:10 PM MST to 5:20 PM MST
Where
Quay County, 4 mi W of Logan
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.360, -103.480

An amateur radio user near Ute Lake State Park reported one inch hail with a severe thunderstorm.

Hail, Quay

When
April 27, 5:15 PM MST to 5:24 PM MST
Where
Quay County, 1.83 mi WSW of Logan
Measured
1 in hail
Reported by
Public
Coordinates
35.360, -103.440

A member of the public near Logan reported 1 inch hail from a severe thunderstorm.

Thunderstorm Wind, Union

When
April 27, 6:12 PM MST to 6:16 PM MST
Where
Union County, 0.89 mi NW of Clayton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.460, -103.190

A trained spotter near Clayton estimated wind gusts of 60 mph with a severe thunderstorm. These winds dropped visibility briefly down to one quarter mile with blowing dust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012069, 1012070, 1012068.